Hail, Walker
- When
- June 25, 1:28 PM CST to 1:29 PM CST
- Where
- Walker County, 1.34 mi ENE of Carbon Hill
- Measured
- 2 in hail
- Reported by
- Social Media
- Coordinates
- 33.890, -87.510
Photos from social media show hailstones up to 2 inches in diameter.
Several Meso-scale Convective Systems tracked southeast across Central Alabama during the afternoon and evening hours on June 25th. The storms encountered a very unstable air mass with surface based CAPE 3000-5000 J/kg during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Several Meso-scale Convective Systems tracked southeast across Central Alabama during the afternoon and evening hours on June 25th. The storms encountered a very unstable air mass with surface based CAPE 3000-5000 J/kg during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 25, 12:00 PM CST, 1 hour 28 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 100 PM CDT Sun Jun 25 2023 ...New MESOSCALE UPDATE, AVIATION... .MESOSCALE UPDATE FOR SEVERE STORM POTENTIAL... Issued at 1215 PM CDT SUN JUN 25 2023 We continue to watch and wait for storms to blossom across Central Alabama as we go into the afternoon hours. We already have our first isolated convection developing across the northwest counties within parameter space that continues to grow more volatile with each hour that goes by. Due to the delay in the initial onset of storms, we're going to realize our high temperatures of the day in the lower 90s, especially along and west of the I-65 corridor and across our far southern counties. RAP analysis is now indicating SBCAPE values of 5000-6000 J/kg across Mississippi as surface dewpoints have still not mixed in these areas. Unfortunately, we'll have to issue a Heat Advisory as a result with Heat Index values running between 103 and 106 across the western two tiers of counties. A PWAT/MLCAPE gradient is currently bisecting Central Alabama from north to south, ranging from 1.8 to 1.9 inches in the west to 1.3 inches in the far east. We expect deeper moisture and PWATS to continue to rise from west to east through the afternoon, providing more fuel for severe storm development. Based on initial development ongoing now and high-res guidance trends this afternoon, we could be looking at isolated supercell development first with large hail and damaging wind potential. As widespread storms develop later on this afternoon, an MCS is then expected to move southward or southwestward across Central Alabama during the late afternoon and early evening hours. Widespread damaging wind potential would accompany any MCS that happens to develop as the cold pool rapidly advances with slab- like lifting. Convective trends will continue to be monitored through the afternoon, so stay tuned for future updates. PoPs were adjusted back a few hours to account for the later initiation and high temps were adjusted upward areawide. && .SHORT TERM... (Today through Monday) Issued at 350 AM CDT SUN JUN 25 2023 So while the initial MCS, did not develop as expected overnight, there are some pockets of clouds moving into middle TN, northwestern AL that could produce a shower or two. through the morning. The next shortwave is now sliding through the Ohio Valley and we are beginning to see a piece break off and start its southeastward motion toward our area. Models are really all over the place as for timing as it works into the area. One model is as early as 10 AM, where another model says 4 PM. The consensus says between 12 and 1 PM and then quickly sliding south through the afternoon and exiting before 10 PM. This MCS is the biggest concern to our area. Also the biggest headache to the forecast. The current forecast brings in high PoPs generally at 1 PM. Depending on the motion it could begin between 11 and 1 PM but had go with an initial thought and best chances based on the consensus. The MCS will quickly move through the area and will play havoc on temperatures as it moves through. The northern counties highs will be at Noon to 1 PM and then will drop into the 70s once the rain starts. Areas in the far south and far west will likely hit the low 90s before the cloud cover/rain works in. In fact portions of the far, far SW and SE may get close to the 95 mark. At 2 PM this afternoon we potentially will see 75 in the northeast to 95 in the southwest. Quite a gradient for the summer. This leads into 2 more factors that we need to discuss. The first will be the chance of excessive heat. With temperatures in the low to mid 90s this afternoon and dewpoints in the the 70s, heat indices will be in the 100 to 104 range with isolated pockets of 105 to 106. With the lack of coverage will not issue a heat advisory at this time. The second factor will be the severe aspect. When the MCS was expected this morning, we were not going to heat up as much, so the instabilities were not going to be as robust, but now with a slower beginning, we will warm up nicely before. Strong and severe storms certainly will be possible this afternoon and into tonight before the MCS works out. Damaging winds and hail will be the main threats. The best CAPE will be over the northern counties with forecast over 2700 to 3500 J/KG. As the morning sounding comes in, we will see what the modified soundings look like to get a better account for the environment that the MCS would be working into. As this MCS is working out of the area, a second MCS will move into the far western counties. This will most likely develop along an outflow from another MCS that will slide through western TN and eastern AR this afternoon. The main concern here would be stronger storms in the west through Midnight and heavy rain. There is a chance that a severe storms may slide into the the western counties as the airmass in MS this afternoon will be conducive. However the MCS would be working into what should be an already worked over airmass so the cold pool of the MCS should remain to our west. After Midnight, the forecast is very uncertain as we work into Monday. Some of the models redevelop a 4th or 5th MCS that would work into the area close to sunrise Monday and push through the east, while other models are content on the activity today and keeps a meso high overhead through Monday. Giving ground to the persistent forecast and location of boundaries from the left over evening MCS, will continue with scattered showers and storms, with the best coverage in the southeast by the afternoon. With that said confidence is pretty low in the overall forecast after 10 PM tonight. SPC did place the southeast in a marginal threat for severe weather. Would consider it to be more a conditional marginal as we will first need to see convection and I am not sold on it for Monday. Much, much more on this over the next few updates. 16 && .LONG TERM... (Tuesday through Saturday) Issued at 350 AM CDT SUN JUN 25 2023 An active weather pattern is expected to continue through much of the week. An amplified ridge persists across much of the Central CONUS with a generally stationary trough along the East Coast. This synoptic setup places Central AL under a northwesterly flow regime. Models pick up on a few shortwave impulses sliding through the region, each one supporting thunderstorm development. Given the MCS mode, any one of these could lead to strong to severe storms (mainly wind). However, model guidance really struggles with resolving the timing and evolution of each wave, so confidence isn't there to include severe storms in the forecast for any specific day at this time. The low level ridge builds eastward over the Gulf States Thursday into Friday, leading to a warming trend for the region. High temperatures on both days will be in the upper 90s with many locations nearing or hitting 100 degrees. Heat index values will be in the 105-110+ degree range. However, the temperature forecast is highly dependent on the timing and location of any convective systems that may move through Central AL those days. The hot/humid air mass continues into Saturday, so we may be looking at a prolonged period of potentially dangerous heat with little overnight recovery (lows in the upper 70s) , which could exacerbate the risk, especially for vulnerable populations. 25/Owen && .AVIATION... (18Z TAFS) Issued at 1215 PM CDT SUN JUN 25 2023 VFR conditions will continue through the afternoon followed by deteriorating conditions between 20z and 02z areawide. Widespread TSRA is expected to develop and have added in TEMPO TSRA with variable stronger wind gusts for all terminals. Each TEMPO group is timed according to when higher confidence exists in storm development. Storms will initially form across northern terminals then move southward and affect MGM and TOI after 00z this evening. Rapid reductions in visibilities are expected as storms pass over terminal locations, and at least VCTS could linger for an hour or two after storms pass off to the south of a terminal later tonight. Guidance continues to indicate MVFR ceilings developing between 06z and 10z Monday morning, and have included that in the planning period. Additional SHRA and TSRA are possible once again during the day on Monday. 56/GDG && .FIRE WEATHER... Showers and storms are possible today into Monday with lower chances on Tuesday as the associated front moves closer to the immediate Gulf Coast. Minimum RH values will remain well above critical thresholds. 20-foot winds should average from the southwest on Sunday, west-southwest on Monday, and west-northwest on Tuesday with speeds close to 10 knots at times, especially on Tuesday based on the current forecast. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 68 91 67 92 / 20 30 10 10 Anniston 67 90 69 92 / 20 40 10 10 Birmingham 69 92 72 95 / 50 30 10 10 Tuscaloosa 70 93 72 95 / 60 30 20 20 Calera 69 91 72 94 / 60 40 20 20 Auburn 69 87 71 90 / 60 50 20 20 Montgomery 70 92 72 94 / 60 50 20 20 Troy 70 92 73 94 / 60 50 30 30 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...56/GDG LONG TERM....25 AVIATION...56/GDG
Hazardous Weather Outlook National Weather Service Birmingham AL 1239 PM CDT Sun Jun 25 2023 ALZ011>015-017>050-262045- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1239 PM CDT Sun Jun 25 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe thunderstorms are possible across much of Central Alabama today. It is possible that multiple areas of storms develop this afternoon through tonight. Threats include damaging wind gusts, large hail, frequent lightning strikes, and locally heavy rainfall. Heat index values may reach 107 degrees for locations in western portion of Central Alabama. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Severe thunderstorms are also possible on Monday, mainly during the afternoon. The threat appears limited to the southeastern half of the area. Threats include damaging wind gusts, large hail, frequent lightning strikes and locally heavy rainfall. Widespread excessive heat arrives later in the week. On Thursday through Saturday afternoons, heat index values could exceed 105-110 degrees for a greater portion of the area. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed on Sunday and Monday.
Special Weather Statement
National Weather Service Birmingham AL
210 PM CDT Sun Jun 25 2023
ALZ013-015-252000-
Fayette AL-Walker AL-
210 PM CDT Sun Jun 25 2023
...A strong thunderstorm will impact portions of northwestern Walker
and northeastern Fayette Counties through 300 PM CDT...
At 210 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Kansas, or 8 miles southwest of Carbon Hill,
moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jasper, Carbon Hill, Berry, Oakman, Kansas, Cedrum Area, Fowlers
Crossroads, Holly Grove, Gamble, Corona, Townley and West Corona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3372 8772 3391 8769 3390 8729 3364 8734
TIME...MOT...LOC 1910Z 278DEG 19KT 3381 8763
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
87/GranthamThe Columbus AFB radar (KGWX), 76 km away, was scanning. The volume nearest the first event began at 19:26 UTC.
11 thunderstorm wind, 8 hail. Local standard time, as filed.
Photos from social media show hailstones up to 2 inches in diameter.
Nickel size hail reported along Highway 231 north of Summit.
Several trees uprooted along Cherokee Road 33.
Several trees uprooted and blocking Highway 278 near County Road 181.
Numerous trees uprooted in Jacksonville and extending eastward to Highway 9.
Multiple trees uprooted in Munford along Cedars Road and Fox Chase Lane.
Multiple trees uprooted along Highway 431 north of Wedowee.
Quarter size hail reported on Coosa Island.
Quarter size hail reported north of Childersburg.
Several trees uprooted and power lines downed in Childersburg.
Several trees uprooted near Pecan Road.
Several trees uprooted near the intersection of Pine Grove Road and Coleman Road.
Several trees uprooted and power lines downed in Lafayette.
Several trees uprooted along County Road 511.
Quarter size hail reported in Sylacauga.
Quarter size hail reported along Highway 280 west of Goodwater.
Several trees uprooted along Highway 29 south of Tuskegee.
Half-dollar size hail reported in Goshen.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114819, 1114832, 1114835, 1114837, 1114860, 1114868, 1114866, 1114872, 1115439, 1115440, 1114873, 1115457, 1115445, 1115608, 1115470, 1115571, 1115589, 1115595, 1116073.